Mississippi, 2016

Damaging Wind in Mississippi, November 28, 2016

November 28, 2016 · NWS MEG · 1 event in 1 county or zone

A potent late fall storm brought warm air northward into Northeast Mississippi triggering a lone severe thunderstorm during the late afternoon hours of November 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A potent late fall storm brought warm air northward into Northeast Mississippi triggering a lone severe thunderstorm during the late afternoon hours of November 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 28, 2:58 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Nov 28, 2:58 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
258 PM CST Mon Nov 28 2016

.DISCUSSION...

Currently...A potent shortwave is pushing through the Arklatex.
Diffluent flow across the region is helping to create tremendous
lift which is resulting in widespread heavy rain. Poor lapse rates
and little surface based instability is resulting in little if
any thunder for the time being. A 995 mb mesolow has developed just
NW of Memphis in the Delta. This feature has created a very strong
pressure gradient across the Delta from the low to the south into
NW Mississippi. Many places have reported gusts over 50 mph with
trees down. This feature is forecast to track east northeast
across West Tennessee and continue to enhance surface winds as it
does so. Winds will probably will not be quite as strong outside
of the flat Delta though. A wind advisory will continue for much
of West Tennessee and North Mississippi through 6 pm. Areas to
the west of the line of strongest radar echoes....just east of a
Dyersburg through Memphis to Tallahatchie county line...have seen
winds shift to the west and start to diminish. Will be cancelling
the wind advisory for areas west of this line with forecast
issuance.

Heavy rain could cause some flooding of low lying areas especially
with leaves clogging drains.

This afternoon into early this evening...As the shortwave
continues to approach there could be some intensification of the
activity as it move east. The mesolow could also advect some
higher dewpoints into North Mississippi. Part of the problem is
that the winds in advance of the line are SE and the dewpoints in
that source region are not terribly high, maybe upper 50s. As a
result confidence in severe weather is decreasing. The enhanced
risk has been pulled from the region while a slight risk remains
for much of West Tennessee and North Mississippi along and east of
the line. If any stronger updrafts can develop and tap the
stronger winds aloft then perhaps a few bowing segments are
possible...mainly over Northeast Mississippi through about 00z.
Otherwise the main story really has been the gradient winds
produced by the mesolow.

Remainder of tonight...Rain and any thunderstorms will quickly
exit this evening early this evening with skies clearing from the
west. Temps will cool into the upper 40s and lower 50s. Model
soundings are showing a strong inversion developing with a
saturated layer near the ground. Winds will drop off quite a bit
and skies will clear. This combined with a wet ground may produce
patchy fog.

Tuesday...The main upper trough remains to the west and the Mid-
South will be between systems. Mild southerly flow will result in
much above normal temperatures in the lower 70s with a good deal
of sunshine.

Tuesday night and Wednesday...The next shortwave rotates around
the main trough positioned over the central states. This feature
will fire up showers and thunderstorms along the old
boundary...from todays activity...just southeast of our area.
Those showers and thunderstorms will push north into at least part
of our area as a surface wave moves along the stalled boundary.
Northeast Mississippi stands the best chance of seeing showers and
thunderstorms with chances diminishing to the NW. A few storms
could be strong across Northeast Mississippi since some
instability is depicted across the area though the best chance for
severe weather will probably remain SE of our forecast area.
After the shortwave kicks east cooler and drier air start to push
in from the west.

Thursday and Friday...High pressure builds in with seasonably
cool weather. Highs in the 50s and lows in the 30s.

Saturday through Monday...Looks unsettled during this time frame.
The 12z ECMWF moves a significant system into the region this
weekend while GFS cut off an upper low over Mexico and then ejects
it early next week. Will look for some more consistency in future
runs to pinpoint rain chances but for now will go with chance pops
through the period.

SJM

&&

.AVIATION...

18Z TAFs

Primary aviation concern is low level non-convective wind shear
and surface wind speeds prior to arrival of TSRA. CKM and UTA
reported gusts in excess of 40KT earlier this morning, while post
TSRA winds in south central AR were slightly weaker at 30 to 40KT.
Regarding timing of TSRA into MEM, HRRR and RAP models have dialed
back timing just a bit, around 21Z.

Primary change with the 18Z TAFs was to include LIFR cigs and vsby
at most terminals for the late overnight. NAM Bufr and RAP soundings
both depicted a steep moist inversion developing below FL003 toward
12Z, with moisture-laden southerly winds off the deck lifting over
the shallow and cooler near-surface air. The stronger winds aloft
should mix down by midmorning, returning VFR.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-Tippah-
     Tishomingo-Union-Yalobusha.

TN...Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Madison-McNairy-Weakley.

&&
Hazardous weather outlook, Nov 28, 3:26 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CST MON NOV 28 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-292330-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
326 PM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
THIS EVENING EAST OF A JACKSON TENNESSEE TO OXFORD MISSISSIPPI LINE.
THE PRIMARY THREAT IS DAMAGING WINDS.

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM CST EAST OF A JACKSON
TENNESSEE TO OXFORD MISSISSIPPI LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG STORMS ARE POSSIBLE TUESDAY NIGHT OVER NORTHEAST
MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SJM

In the hours before

Local storm report, Nov 28, 1:28 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
128 PM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG 3 W SOUTHEAST MEMPHIS   35.07N 89.94W
11/28/2016                   SHELBY             TN   BROADCAST MEDIA

            LARGE TREE DOWN ON CAR.

&&

AJC
Local storm report, Nov 28, 1:30 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND DMG SOMERVILLE              35.24N 89.35W
11/28/2016                   FAYETTE            TN   BROADCAST MEDIA

            LARGE POWER LINES DOWN ACROSS HIGHWAY 64

&&

AJC
Local storm report, Nov 28, 1:41 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 PM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG ATOKA                   35.45N 89.77W
11/28/2016                   TIPTON             TN   BROADCAST MEDIA

            TREES DOWN ALONG MUDVILLE RD. IN ATOKA.

&&

AJC
Local storm report, Nov 28, 2:30 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG 4 W SOUTHEAST MEMPHIS   35.07N 89.95W
11/28/2016                   SHELBY             TN   BROADCAST MEDIA

            LARGE TREE DOWN AT HOUSE ON GOODHAVEN DRIVE NEAR THE
            MEMPHIS AIRPORT. TIME IS ESTIMATED.

&&

AJC
Special weather statement, Nov 28, 4:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CST MON NOV 28 2016

MSZ015>017-023-024-282230-
LEE MS-ITAWAMBA MS-CHICKASAW MS-PONTOTOC MS-MONROE MS-
405 PM CST MON NOV 28 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CST FOR...

LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
WESTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 404 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 50
MPH WAS LOCATED NEAR HOUSTON.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE...SOUTHWESTERN ITAWAMBA...CHICKASAW...EASTERN PONTOTOC
AND WESTERN MONROE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3381 8872 3381 8893 3375 8893 3375 8903
      3374 8904 3374 8915 3436 8895 3436 8839
      3368 8859 3368 8872
TIME...MOT...LOC 2204Z 237DEG 86KT 3387 8895
Special weather statement, Nov 28, 4:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CST MON NOV 28 2016

MSZ016-017-023-024-282330-
LEE MS-ITAWAMBA MS-CHICKASAW MS-MONROE MS-
425 PM CST MON NOV 28 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CST FOR...

SOUTHEASTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
EAST CENTRAL CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 424 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 50
MPH WAS LOCATED NEAR NEW WREN...OR NEAR OKOLONA.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN LEE...SOUTHERN ITAWAMBA...EAST CENTRAL
CHICKASAW AND MONROE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3367 8849 3368 8850 3368 8872 3381 8872
      3381 8875 3416 8871 3424 8819 3375 8825
      3375 8832 3370 8835 3368 8838 3369 8839
      3367 8842
TIME...MOT...LOC 2224Z 237DEG 72KT 3392 8870

The radar

The Columbus AFB radar (KGWX), 18 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
November 28, 4:45 PM CST to 4:50 PM CST
Where
Monroe County, 5 mi NE of Amory to 2.02 mi SSW of Smithville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.031, -88.438

Multiple trees down between Amory and Smithville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662586.